R031

Thyrotoxicosis associated with Munchhausenís disease

Emily Prior, Charlotte Hunt, Charlie Barter, Gary Tse, Vernon McGeoch, Nina Kumari, Tom Kaier, Florian Wernig, Sagen Zac-Varghese, Karim Meeran

Imperial Centre for Endocrinology

 

Abstract:

A 40 year old nurse presented to A&E with a two week history of sweating and flushing associated with palpitations, dizziness, chest pain, shortness of breath, nausea, vomiting & diarrhea. Three days prior to admission she reported increasing anxiety, depression and hallucinations with persecutory ideas of being poisoned by her husband. She had a past medical history of TSH receptor antibody negative Gravesí disease and had undergone a total thyroidectomy 4 months prior to admission at a different hospital and was on replacement thyroxine. On examination, she appeared anxious, had a slight tremor and was tachycardic with a pulse rate of 120. She also had a thyroidectomy scar. A diagnosis of thyroid storm was made in view of her psychotic symptoms and she was treated with beta blocker and her thyroxine was withheld.

Thyroid function tests revealed a T4 77.2, T3 7.4 and TSH 0.21. A thyroid scan showed no uptake, confirming a successful total thyroidectomy. By day five of admission, T4 had dropped to 37.8, T3 6.9 and TSH<0.05.

High T4 levels in the absence of complete TSH suppression suggested a very acute rise in T4, consistent with an exogenous source. This was further supported by the scan results and rapid fall in T4 with removal of the exogenous source.

Collateral history obtained from the GP demonstrated drug seeking behavior and a previous suicide attempt. Liason psychiatry reviewed the patient, and suggested a diagnosis of Munchausen syndrome. She was referred to the community psychiatrists for follow up care. She subsequently self-discharged, although later re-presented to our A&E department having taken a further overdose 2 days later.

This case represents an interesting case of thyrotoxicosis associated with Munchausenís that is likely to remain extremely difficult to manage. Issues arising from this case include firstly how to safely administer her thyroxine and secondly whether she should be reported to her nursing body if she is thought to represent a threat to patients within her care. This case was best managed in a multi-disciplinary format with support from the psychiatric services and her GP.